Published: Sun, April 01, 2018
Health Care | By Belinda Paul

Synthetic Marijuana, 'K2,' 'Spice,' Causing Bleeding From Eyes And Ears, Officials Say

Synthetic Marijuana, 'K2,' 'Spice,' Causing Bleeding From Eyes And Ears, Officials Say

According to a public health advisory spotted by Gizmodo, the Illinois Department of Public Health has documented 32 cases in the state of "severe bleeding" following consumption of synthetic marijuana alternatives. The person suffered severe bleeding before dying. "We have seen cases increase dramatically overnight in IL and know at least one person in IN has reported severe bleeding after using synthetic cannabinoids".

Yesterday (March 29), the Chicago Tribune reported that that number had risen to 22, a figure that included cases dating back to March 7. Dr. Melissa Millewich, an emergency room physician at an IL hospital, said it's a new symptom for the drug, which some erroneously view as a safe alternative to pot.

Among the reported cases in IL, people have reported buying the products at convenience stores and from dealers and friends, according to the state health department.

Health officials have issued a warning against synthetic marijuana after users experienced risky effects.

Also known as fake weed, the synthetic cannabinoids are human-made and sprayed on to dried plant material, IDPH said.

"Synthetic cannabinoid products can be toxic".

Most of the cases were reported in the Chicago area but officials warn contaminated products could be available throughout the state.

Leikin said to the TV station that officials did not yet know what it was, exactly, in the synthetic weed that was causing the problem, but it seemed like it might be an anticoagulant or blood thinner.

Synthetic cannabinoids fall into a category of drugs called new psychoactive substances, which are unregulated mind-altering substances that are newly available on the market and meant to cause the same effects as illegal drugs, according to IDPH.

Experts have long considered the synthetic drug to be unsafe, however, these particular side effects weren't discovered until recently, said Dr. Melissa Millewich, an emergency room physician at Advocate Good Samaritan Hospital, a general medical and surgical facility in Downers Grove.

Like this: